Texas, 2004

Tornado and Hail in Texas, March 15 to 17, 2004

March 15 to 17, 2004 · NWS HGX · 6 events in 2 counties and zones

3 funnel cloud, 2 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 15, 9:10 AM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Mar 15, 9:10 AM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
910 AM CST MON MAR 15 2004

.DISCUSSION...
S/WS PUSHING OFF THE LOWER TX COAST SHOULD PUT A DAMPER ON
WIDEPREAD PRECIP ACROSS SE TX TODAY. LCH SOUNDING INDICATES SLIGHTLY
DRIER AIRMASS THAN 12 HRS AGO THOUGH CRP STILL PLENTY JUICY WITH
1.5 PWS. STILL HAVE A DIFFUSE/DYING FRONTAL BOUNDARY DRAPED ACROSS
INLAND AREAS AND FAVORABLE JET POSITION THROUGH EARLY AFTERNOON. SAT
PIX DO SHOW A FEW BREAKS IN THE CLOUD COVER HERE AND THERE.
INTERMITTANT BREAKS SHOULD CONTINUE TODAY AND IF WE CAN GET TEMPS UP
INTO THE LOW TO MID 70S (WHICH IS THE TRIGGER TEMP) WE COULD STILL
GET SOME SCT PRECIP TO DEVELOP. FOR THE UPDATE WELL LOWER POPS AND
BUMP TEMPS UP A FEW DEGREES.

47/37

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)    73 54 73 54 75 / 30 30 10 10 20
HOUSTON (IAH)            73 56 74 55 75 / 30 30 10 10 10
GALVESTON (GLS)          70 61 70 60 71 / 40 30 20 10 10

&&
Hazardous weather outlook, Mar 15, 7:00 AM CST, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
700 AM CST MON MAR 15 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-161300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
700 AM CST MON MAR 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A STATIONARY FRONT JUST INLAND OF THE COAST WILL BE THE FOCUS FOR
SHOWERS AND THUNDERSTORM TODAY. THE ACTIVITY MAY GET WIDESPREAD...
MAINLY ALONG AND SOUTH OF THE INTERSTATE 10 CORRIDOR.  RAINFALL
AMOUNTS OF UP TO 2 INCHES ARE POSSIBLE.  THE HEAVY RAINFALL THREAT
WILL LIKELY REMAIN OFF THE COAST.

A COLD FRONT WILL APPROACH SOUTHEAST TEXAS FROM THE NORTH TONIGHT.
SCATTERED THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE FRONT.
GUSTY WINDS AND SMALL HAIL COULD ACCOMPANY THE STRONGER STORMS...
HOWEVER NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Houston radar (KHGX), 118 km away, was scanning. The volume nearest the first event began at 06:39 UTC.

Open the radar archive at this moment

Event by event

3 funnel cloud, 2 hail, 1 tornado. Local standard time, as filed.

Funnel Cloud, Matagorda

When
March 15, 1:50 PM CST
Where
Matagorda County, 5 mi SW of Bay City
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Funnel Cloud, Matagorda

When
March 16, 1:45 PM CST
Where
Matagorda County, Bay City
Reported by
LAW ENFORCEMENT
Coordinates
28.786, -96.004 (the zone’s center; the record gives no point)

Tornado, Brazos

When
March 17, 12:40 AM CST to 12:45 AM CST
Where
Brazos County, College Station
Rating
F0
Path length
0.2 mi
Path width
30 yd
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
30.600, -96.333

Power lines down at 1429 Magnolia.

Hail, Brazos

When
March 17, 12:45 AM CST to 12:50 AM CST
Where
Brazos County, 1 mi S of College Station
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
30.583, -96.333

Nickel-size hail 1 mile south of College Station.

Funnel Cloud, Brazos

When
March 17, 12:45 AM CST
Where
Brazos County, College Station
Reported by
EMERGENCY MANAGER
Coordinates
30.661, -96.302 (the zone’s center; the record gives no point)

Sighted near South Gate.

Hail, Brazos

When
March 17, 1:02 AM CST to 1:03 AM CST
Where
Brazos County, Millican
Measured
0.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
30.467, -96.200

3/4" Hail in Millican.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388105, 5388106, 5388103, 5388102, 5388107, 5388104.